Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 121, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 1997, 1:04 PM MDT for El Paso County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 1:04 PM MDT (19:04 UTC)
- Expired
- Aug 16, 1997, 2:05 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
182 WUUS1 KPUB 161905 RRA SVRPUB COC041-162005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 104 PM MDT SAT AUG 16 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 205 PM MDT * SOME LOCATIONS AFFECTED HIGHWAY 94 BETWEEN ELLICOTT AND YODER THROUGH 145 PM MDT * AT 104 PM MDT RADAR SHOWED A SEVERE STORM 3 MILES NORTHWEST OF YODER MOVING EAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:20 AM MDT, 10 hours 44 minutes earlier.
Area forecast discussion, Aug 16, 2:20 AM MDT, 10 hours 44 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 220 AM MDT SAT AUG 16 1997 CHALLENGES TODAY ARE HIGH TEMPERATURES AND PRECIPITATION CHANCES. LITTLE CHANGE PROGGED IN UPPER FLOW/HEIGHTS/THICKNESS/TEMPS TODAY...THUS BELIEVE HIGHS WILL BE ABOUT THE SAME TODAY ESPECIALLY WITH SOME PREFROPA WARMING ACROSS SE PLAINS AND DOWNSLOPE FLOW. MODELS STILL SKIMPY ON MOISTURE ACROSS SRN CO TODAY. SURFACE MOISTURE ALSO LACKING WITH CURRENT DEWPOINTS NO HIGHER THAN MID 50S. WITH WARM TEMPS ALOFT PROGGED... LIMITED DYNAMICS/FORCING AND FRONT EXPECTED TO REMAIN TO OUR NORTH DURING 1ST PERIOD...BELIEVE THUNDERSTORMS CHANCES QUITE LOW. MAY STILL MENTION ISOLD ACROSS MOUNTAIN ZONES IN LIGHT OF WHAT DEVELOPED YESTERDAY AND SINCE THE ATMOSPHERE PROGGED TO BE SLIGHTLY MORE UNSTABLE TODAY. SR
In the hours before
Special weather statement, Aug 16, 11:30 AM MDT, 1 hour 34 minutes before
COZ060>081-170600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT SAT AUG 16 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL NOT BE NECESSARY.
Special weather statement, Aug 16, 12:41 PM MDT, 23 minutes before
COZ071-072-161945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1241 PM MDT SAT AUG 16 1997 ...STRONG THUNDERSTORMS DEVELOPING IN EASTERN EL PASO COUNTY... STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ALONG HIGHWAY 94 BETWEEN THE COMMUNITIES OF ELLICOTT AND RUSH THROUGH 130 PM MDT. AT 1240 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF YODER...NEAR ELLICOTT AND 2 MILES NORTH OF RUSH. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND BRIEF HEAVY RAINFALL. 7
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 60 min |
| Aug 16, 4:35 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.